Florida, 2003

Damaging Wind in Florida, March 20, 2003

March 20, 2003 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 19, 8:35 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 19, 8:35 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
835 PM EST WED MAR 19 2003

STRONG CONVECTION CONTINUES TO THE NORTH OF MY CWFA...IN ADDITION...
IN THE LAST FEW FRAMES A LINE OF CONVECTION HAS FORMED IN THE GULF
OFF PENSACOLA. TOO EARLY TO TELL WHETHER THIS WILL DEVELOP INTO A
MAJOR LINE OF CONVECTION...BUT IT CONFIRMS THE WISDOM OF KEEPING
POPS IN THE ZONES. COASTALS ARE WITHIN FORECAST PARAMETERS. ZONES
ARE ON TRACK...EVENING UPDATE WILL ACCOUNT FOR THE FATE OF THE
TORNADO WATCH NUMBER 60 WHICH INCLUDES A PORTION OF SOUTHWEST
GEORGIA.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

AFD

PREVIOUS DISCUSSION FOLLOWS
*********************************************
AFTERNOON CONVECTION TRYING TO FORM OVER AREA FROM AAF TO DHN WHERE
MOISTURE & INSTABILITY SURGE IS PRESENT. WARM SECTOR OVER N
FL...WITH WARM FRONT LIFTING A BIT NORTH OVER SW GA...COLD FRONT IN
FAR WESTERN FL PANHANDLE...& POSSIBLE TRIPLE POINT NEAR MGM IN
CENTRAL AL. A SLIGHT RISK OF STRONG TO SEVERE STORMS WILL BE PRESENT
THIS AFTERNOON INTO THE EVENING WITH OVERALL ATMOSPHERE BEING
UNSTABLE WITH LAPS LI VALUES FROM -5 IN THE COASTAL WATERS...TO -9
OVER CENTRAL AL. CAPE VALUES ARE 500 J/KG FROM THE COAST TO 1800 IN
CENTRAL AL. A MARGINAL VEERING WIND PROFILE WITH SOME INCREASING
SPEED SHEAR ALSO PRESENT. ALTHOUGH WARM ADVECTION WAS INDICATED
700-500MB...WITH INVERSION AROUND 800MB. MESOETA SHOWING MARGINAL
OMEGA LIFT & UPPER DYNAMICS...SO EXPECT CONVECTION TO BE LIMITED &
ONLY ISOLATED STRONG TO SEVERE STORMS. OTHERWISE...WINDS & SEAS
REMAINING BELOW SCEC AT THIS TIME...BUT GFS GRADIENT FORECAST TO
REACH THRESHOLDS TONIGHT.

MODELS ARE CONSISTENT TO TAKE MAJOR SYSTEM OVER THE EASTERN PLAINS
TO NORTHEAST...WHILE KEEPING CWA IN WARM SECTOR THROUGH FRIDAY. KEY
TO CONVECTION TONIGHT & THURSDAY...IS AMOUNT OF INSTABILITY & LIFT.
MODELS ARE ALSO CONSISTENT WITH MORE INSTABILITY (LI VALUES AROUND
-3 THRU -7) & INCREASING MOISTURE (PW GRADUALLY APPROACHES 1.5
INCHES)...BUT LIFT DOESNT MAX UNTIL LATER THURSDAY & FRIDAY AHEAD
OF COLD FRONT. SEVERE THREAT SHOULD REMAIN SLIGHT UNTIL MORE LIFT IS
SEEN. OTHERWISE...EXPECT THE COLD FRONT & CONVECTION TO BE PUSHING
EAST FRIDAY...THEN ENDING & GRADUALLY DECREASING CLOUDS FRIDAY
EVENING TO OVERNIGHT. HIGH PRESSURE BUILDS INTO THE AREA FOR
SATURDAY & SUNDAY...WITH THE GFS SHOWING A WAVE TO FORM ON THE FRONT
IN THE SOUTHEAST GULF OF MEX...SW OF TBW...BUT KEEPING MOISTURE &
CLOUDS SOUTH OF N FL. MODEL POP STAYS IN 30-50%...WITH LIKELY
EXPECTED THURSDAY NIGHT & FRIDAY MORNING. TEMPS REMAIN MILD UNTIL
COOL DOWN SUNDAY TO MONDAY.

MARINE:  CURRENT WINDS & SEAS BELOW ADVISORY CRITERIA...BUT
APPROACHING SCEC IN THE OFFSHORE WATERS. WILL EVALUATE AT PRESS TIME
FOR POSSIBLE SCEC. SCA WILL PROBABLY BE MET LATER THURSDAY &
FRIDAY.

FIRE WX: RH VALUES REMAIN UP. NO HEADLINES.

EXTENDED:  WILL LOWER TO SLIGHT CHANCE FOR SUNDAY & MONDAY...AS
EXTENDED GUIDANCE DRIER THAN LAST RUN & EXPECT SURFACE HIGH PRESSURE
TO KEEP THINGS SETTLED.

PRELIMINARY NUMBERS...
TLH 065 083 063 080 3477
PFN 065 080 064 075 3577
DHN 062 080 061 078 3577
ABY 062 080 061 078 3577
VLD 065 083 063 080 3477
CTY 065 085 065 082 3477

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Mar 19, 10:45 PM EST, 1 hour 35 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-210345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1045 PM EST WED MAR 19 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...A TORNADO WATCH IS IN EFFECT UNTIL 4 AM EST (3 AM CST) FOR
SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND PORTIONS OF SOUTHWEST
GEORGIA...

.DAY ONE...TONIGHT...
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THE REMAINDER OF TONIGHT INTO THE EARLY MORNING HOURS. THE
COMBINATION OF A SURFACE LOW PRESSURE SYSTEM...A WEAK WARM FRONT...
AND A MOIST AND UNSTABLE AIRMASS IN PLACE...WILL HELP DEVELOP
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...WITH ISOLATED STRONG
TO SEVERE STORMS POSSIBLE. MAIN CONCERN WITH THESE STORMS IS
POSSIBILITY OF TORNADOES AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THURSDAY. LATE THURSDAY TO FRIDAY...A STRONG COLD FRONT WILL
MOVE THROUGH THE REGION AND GENERATE SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. A FEW STORMS MAY BECOME STRONG TO SEVERE. AFTER
THE FRONT EXITS...GENERALLY FAIR WEATHER IS SLATED FOR THE WEEKEND.

AS SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...SPOTTER
ACTIVATION MAY BE REQUIRED LATER TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE

In the hours before

Special weather statement, Mar 19, 10:30 PM EST, 1 hour 50 minutes before
ALZ065>069-FLZ007>014-GAZ120>126-142>144-155-200900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1030 PM EST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA
PANHANDLE...EFFECTIVE UNTIL 400 AM EST THURSDAY MORNING (300 AM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...AND GULF.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...TERRELL...DOUGHERTY...AND LEE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Mar 19, 11:52 PM EST, 28 minutes before
FLZ007-008-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 PM CST WED MAR 19 2003

AT 1049 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM OVER OKALOOSA COUNTY...MOVING NORTHEAST AT
40 MPH TOWARDS WALTON COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS.

17-GOULD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Walton

When
March 20, 12:20 AM EST
Where
Walton County, Choctaw Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.467, -86.333

A tree was blown down onto a mobile home. Reported by the Walton County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346733.